Alert archive / Iowa / Flash Flood Watches in 2008

Flash Flood Watch 14, NWS Des Moines, IA

July 7, 200820 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Jul 7, 2008, 3:35 PM CDT for 20 counties in Iowa. It took effect at Jul 7, 2008, 4:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2008, 3:35 PM CDT (20:35 UTC)
In effect from
Jul 7, 2008, 4:00 PM CDT
Expired
Jul 7, 2008, 8:45 PM CDT
In force
5 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jul 7, 3:25 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 7, 3:25 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT MON JUL 7 2008

.DISCUSSION...
CDFNT MAKING SLOW PROGRESS INTO THE STATE WITH LINE OF TSRA FORMING
AHD OF IT.  S/WV PUSHING NE OUT OF THE RCKYS IS ENHANCING THE
CONVECTIVE DVLPMT.  HAVE HAD SOME SVR WX ALONG THE INTERACTION OF
THE WARM AIR POUSH WITH THE CURRENTLY NR A KDBQ-KFRM LN.  WILL SEE
TSRA INC SLOWLY OVR THE NXT FEW HRS WITH MAIN THREAT THAT OF WIND.
HAIL WL BE LMTD BY HI FRZL LVLS AS HAS BEEN THE CASE THE PAST FEW
DAYS.  CORES WELL ABV DONOVAN CRIT PRODUCING LTL MORE THAN PEA TP
MARBLE SIZE DUE LACK OF TILTING OF CELLS AND VRY DEEP MOIST LYR.
CDFNT WILL PASS S OF IA ON TUE WITH CHC FOR TSRA REMAINING OVR THE
SERN HALF OF STATE IN THE MRNG...AND SERN THIRD IN THE AFTN.  HAVE
SOME CONCERNS ABT WK WV FST IN PROGS MOVG ALNG FNT AND THE
POSSIBILITY OF SOME DVLPMT OVR SRN IA LATE TUE AFTN AND EVE IN THE
UNCAPPED AIR.  OPTED TO HOLD OFF ON DOING ANYTHING WITH THAT FOR NOW
DUE GREAT UNCERTAINTIES.  OTR CONCERN IS FOR FLOODING AS ECHOES ARE
TRAINING OVER THE SAME AREAS.  WILL GO WITH A FFA OVR THE NRN THIRD
OF IA...FM HWY 20 N.  QUIET WX FOR A COUPLE DAYS AFT THAT AND WILL
AWAIT THE NXT SYS THIS WKND.  WILL BE A TRICKLY FCST WITH TEMPS FOR
SUN AND MON DEPENDING ON JUST HOW FAR SOUTH THE PCPN GETS.  EXPET AT
LEAST THE NRN HLF OF IA TO REMAIN NO WARMER THAN THE LO 80S AND CUD
BE EVEN COOLER IF RAFL IS WDSPRD AS IT IS SUGGESTED IT MAY BE.

&&

.AVIATION...07/18Z
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN
NORTHERN AND CENTRAL IOWA...MOVING SOUTHEASTWARD THROUGH
SOUTHEASTERN IOWA TONIGHT. THIS WILL RESULT IN PERIODS OF MVFR OR
LOWER CONDITIONS AT ALL OF OUR TERMINALS...PRIMARILY THROUGH LATE
AFTERNOON AT KFOD AND KMCW...DURING THE EVENING AT KALO KDMX...AND
TONIGHT AT KOTM. VFR CONDITIONS WILL PREVAIL AHEAD OF THE
TSTORMS...ESPECIALLY AT KALO...KDMX...AND KOTM...WITH ONLY A FEW
BRIEF MVFR CIGS AT THOSE TERMINALS THIS AFTERNOON. LATER TONIGHT
SOME MVFR CIGS WILL LINGER AT MOST TERMINALS BEHIND THE
STORMS...WITH THESE CLEARING OUT BY TOMORROW MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...LEE
PUBLIC...MS JUL 08
Hazardous weather outlook, Jul 7, 5:48 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
548 AM CDT MON JUL 7 2008

IAZ004>007-015>017-023>028-033>039-044>046-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
548 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. SCATTERED
THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN BECOMING MORE
WIDESPREAD THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN
ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL AND 60 MPH WINDS IS
POSSIBLE THIS MORNING. MORE SIGNIFICANT WEATHER IS EXPECTED THIS
AFTERNOON WHEN MORE INTENSE STORMS ARE ANTICIPATED TO DEVELOP.
GOLF BALL SIZED HAIL...65 MPH WINDS AND A FEW TORNADOES ARE ALL
POSSIBLE WITH THE ACTIVITY THIS AFTERNOON AND EVENING.

HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF THE AREA TODAY AND
INTO THIS EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY
HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED
SEVERE STORM. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING
ESPECIALLY BETWEEN 2 PM AND 8 PM. RAINFALL REPORTS WOULD BE
APPRECIATED DURING THIS TIME.

IAZ047>050-057>062-070>073-081-082-092-081100-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-
548 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. ISOLATED THUNDERSTORMS
ARE POSSIBLE THIS MORNING THEN BECOMING MORE WIDESPREAD BY LATE AFTERNOON
AND CONTINUE INTO THE EVENING HOURS. AN ISOLATED SEVERE STORM
WITH NICKEL SIZED HAIL AND 60 MPH WINDS IS POSSIBLE THIS MORNING.
MORE SIGNIFICANT WEATHER IS EXPECTED THIS AFTERNOON WHEN MORE
INTENSE STORMS ARE ANTICIPATED TO DEVELOP. GOLF BALL SIZED
HAIL...65 MPH WINDS AND A FEW TORNADOES ARE ALL POSSIBLE WITH THE
ACTIVITY THIS AFTERNOON AND EVENING.

HEAVY RAINFALL IS EXPECTED ACROSS PROTONS OF THE AREA. RAINFALL
AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE
AND MAY CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED
SEVERE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING
ESPECIALLY BETWEEN 4 PM AND MIDNIGHT. RAINFALL REPORTS WOULD BE
APPRECIATED DURING THIS TIME.

IAZ074-075-083>086-093>097-081100-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
548 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT. THUNDERSTORMS
WILL DEVELOP TO THE NORTHWEST THIS AFTERNOON THEN MOVE SOUTHEAST
INTO THE REGION THIS EVENING. QUARTER SIZED HAIL AND 65 MPH WINDS
ARE THE PRIMARY THREATS ALONG WITH AN ISOLATED TORNADO.

HEAVY RAINFALL IS EXPECTED ACROSS PROTONS OF THE AREA. RAINFALL
AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE
AND MAY CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK FOR SEVERE STORMS CONTINUES ON TUESDAY FEW THUNDERSTORMS
ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT BETWEEN 7 PM AND 3 AM
AND AGAIN TUESDAY AFTERNOON.

DONAVON

In the hours before

Local storm report, Jul 7, 2:09 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     7 ENE NORTHWOOD         43.49N 93.10W
07/07/2008  E60 MPH          WORTH              IA   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, Jul 7, 2:41 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     5 E MANLY               43.30N 93.09W
07/07/2008                   WORTH              IA   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS DOWN OF GREATER THAN SIX INCH
            IN DIAMETER.

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:32 PM CDTAreal Flood AdvisoryDMXMahaska118 min
Jul 7, 12:04 AM CDTSevere Thunderstorm WarningDMXWapello39 min
Jul 7, 1:43 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth47 min
Jul 7, 2:27 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth17 min
Jul 7, 3:15 PM CDTFlash Flood WarningDMXCerro Gordo, Worth76 min
Jul 7, 3:24 PM CDTTornado WarningDMXCerro Gordo20 min
Jul 7, 3:58 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll47 min
Jul 7, 4:02 PM CDTSevere Thunderstorm WarningDMXCalhoun, Greene, Webster43 min
Jul 7, 4:10 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene35 min
Jul 7, 4:19 PM CDTSevere Thunderstorm WarningDMXCrawford41 min
Jul 7, 4:42 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Webster48 min
Jul 7, 4:49 PM CDTAreal Flood AdvisoryDMXGreene119 min
Jul 7, 4:49 PM CDTSevere Thunderstorm WarningDMXButler, Franklin56 min
Jul 7, 4:51 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass39 min
Jul 7, 4:57 PM CDTTornado WarningDMXHamilton, Webster33 min
Jul 7, 4:59 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster46 min
Jul 7, 5:05 PM CDTAreal Flood AdvisoryDMXWebster2 hr
Jul 7, 5:12 PM CDTSevere Thunderstorm WarningDMXBoone17 min
Jul 7, 5:49 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler56 min
Jul 7, 5:53 PM CDTAreal Flood AdvisoryDMXBremer, Butler2 hr
Jul 7, 6:18 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin22 min
Jul 7, 6:39 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy66 min
Jul 7, 6:51 PM CDTAreal Flood AdvisoryDMXBlack Hawk76 min
Jul 7, 6:58 PM CDTAreal Flood AdvisoryDMXGrundy69 min

Nearby

Flash Flood Watches in Iowa, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.